Urgent Cipro Question :-/

Hi, I am not sure whether this is the right place to ask so I apologise if not.

I have been having a lot of flank pain recently (right side, waist height and below) and assumed it was another kidney stone. I have tried to drink more water to "flush" the kidney (not an excessive amount) but ended up feeling more ill from some sort of electrolyte imbalance. I have found that cold water makes me feel very unwell, but I can tolerate dioralyte, or warm water with a sprinkle of sea salt without feeling sick, shivery or faint. My appetite has been non existent. Anyway, this week I ended up with a completely obstructed (and very painful) bowel - the doctor said I had no infection (after a very brief glance at a urine stick) and prescribed Laxido which did clear the blockage after a couple of days but the pain in my right kidney got worse.

I eventually went to the hospital drop-in clinic and was given Cipro for a kidney infection. Apparently actual kidney infections, unlike UTIs, take time to show a reading on a testing strip (previous doc said it was instant). After a couple of doses my kidney felt less sore but I have had some painful stomach cramps (like bad trapped wind under the ribs) and blurred vision. I looked up the side effects and found page after page of people claiming to have suffered terrible nerve damage and other issues after even a short course of Cipro.

I am now very worried about continuing to take this potentially dangerous drug, because I am already being investigated for autoimmune issues (almost certainly have Sjogren's) and suspect that I have low levels of minerals due to food allergies. It seems that Cipro might reduce levels of magnesium and B Vitamins resulting in tendon damage etc. However, it does seem to be killing the mystery bacteria that has been making me feel terrible for over a year.

What would you do? :-/

Many thanks for your help xx

Last edited by

11 Replies

oldestnewest
  • I would call the on call doctor and say I am not happy taking Cipro and please can I have something else. If he asks me why I will say the above or even say 'I just do not want it', if he dismisses your worries above I would say, thank you for explaining things to me, I do appreciate your help but I am still not happy taking it.

    You may even have an NHS walk in centre near you, call NHS direct on 0845 46 47 and ask the location, you can also there see a doctor and ask for something else.

    Do not stop meds just on your own 'hunch' for a suspected or confirmed kidneys infection, you do not want to mess with your kidneys ;)

  • Thank you, I will call 111 x

  • how did it go by the way?

  • I called 111 and a nice gentleman doctor called me back. I explained that I was concerned about continuing with the Cipro. He said to come in to the drop in centre between 3 and 4. I arrived at 3pm and was finally seen by a lady doctor at about 5pm who basically said that it was up to me whether I carried on taking it or not, but offered no alternative as Cipro is the drug of choice for kidney infections. I said that it had also seemed to be clearing a long standing infection in my bowel, but she said that it wasn't any use for Crohn's or Diverticulitis (did a quick Google just now and it has actually been quite successful) so I am no better off and have wasted half an afternoon siiting at the hospital :-/ To add insult to injury I think I am also getting a yeast infection :-/ x

  • Cipro is incredibly useful antibiotic as it gets everywhere in the body - even the bones. If you can tolerate the side effects, I would stick with it. I have taken it whilst training for a 5 week course before (for an infection in the scar tissue of my ear) and had no damage to tendons etc. at the same time it cleared SIBO for me.

    Get some Symprove to replace the bacteria in your gut and obviously some antifungal for the thrush and you're golden :) if side effects persist you could see your GP on Tuesday. That's what I'd do, anyway, but that's only me! Good luck :) xx

  • Thank you for your post, I do think that it has worked really well. I feel better than I have for months :-) I can handle the stomach ache (have been taking probiotics, B12 and D3 at the same time to try and prevent any damage). Am just a bit concerned about the blurred vision. I would definitely take it again if I felt that poorly. Interesting that you mentioned bones as I had a lot of pain in my hip and coccyx yesterday but this morning they feel fine. Perhaps it was the Cipro doing it's magic?

    The trouble is that people rarely say anything when a drug works well, so the reports on the drug info pages are full of horror stories :-( x

  • I have no knowledge about the blurred vision with Cipro so I can't comment but I've had it numerous times (many ear surgeries and infections that they now take me to Cipro or Augmentin - both third line antibiotics ie last line of defence!) it is brilliant for a lot and it's strong. See your GP/optician about your eyes and stick with it / that's what I'd do (only my opinion :)

  • It is good to know that people have taken it without any subsequent ill effects like tendon damage. I cannot believe how many websites are calling for Cipro to be banned, and yet doctors seem to be unaware that there could be a potential issue with the drug :-/

  • By the way, did it completely clear your SIBO or did you follow up with the SC diet/natural antibiotics? x

  • I had a short course of cipro quite a few years ago for a lung infection - the only side effects I noticed were in my brain! Definitely felt very odd at the end of the course.

    When mentioned to GP, he added a warning to my notes. Which I had forgotten until now. :-)

    This type of effect is also widely reported on the internet!

    Rod

  • Abdominally I felt loads better but as time went on had some funny side effects. Did get some strange pains in my heel yesterday but had a quick soak in an Epsom Salt bath and they went away. I guess that must be because it depletes you of magnesium? :-/ Have taken b vitamins too.